An 89‐year‐old woman with a history of paroxysmal atrial fibrillation and gastrointestinal (GI) bleeding less than 2 weeks prior was admitted to the hospital with worsening dyspnea over the past 3 days. She had a history of congestive heart failure (CHF) and clinically presented in acute exacerbation. She was treated with oxygen, diuretics, and fluid management. By her third hospital day, she was significantly improved. At 11
Intra‐arterial thrombolysis is an effective treatment for ischemic stroke when administered within 3 to 6 hours of the onset of symptoms. This patient would have been considered ineligible for this treatment due to her recent GI bleed. History of GI bleeding is only a relative contraindication to thrombolytic use, and intra‐arterial administration allows for a significantly lower concentration to be administered (standard total dose of 0.9 mg/kg tPA with a maximum of 90 mg for intravenous vs. study dose of 6 to 0.6 mg/kg tPA for intra‐arterial use). Some studies show superior recanalization rates with intra‐arterial tPA compared with intravenous routing, with no increase in adverse outcomes.
This case demonstrates the unique opportunity of hospitalists to identify and facilitate the treatment of acute CVA in the hospital setting. Use of intra‐arterial thrombolytics with relative contraindications can produce dramatic results and requires rapid, complex, multidisciplinary decision making and technical skill. A hospitalized patient may be the ideal candidate in this setting because of timing and professional availability. Case reports can help guide treatment in this current gray zone of patient care.
R. Ignacio, none; L. Appel, none; K. Ignacio, none.
To cite this abstract:Ignacio R, Appel L, Ignacio K. Intra‐arterial tPA Use in an Acute Embolic CVA in an Elderly Hospitalized Patient with Recent Gastrointestinal Bleeding. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 152. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/intraarterial-tpa-use-in-an-acute-embolic-cva-in-an-elderly-hospitalized-patient-with-recent-gastrointestinal-bleeding/. Accessed September 22, 2019.